• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

MRI - types of injected contrast?

Cat-a-Tonic

Super Moderator
Does anyone know offhand if the injected contrast in MRIs is the same for various different type of MRI? I ask because a couple years ago, I had an MRI of my liver (I have benign nodule thingies on it and they wanted a better look). They injected contrast - I don't remember the name unfortunately. I had a bad reaction to the injected contrast. (It made me very dizzy and I almost passed out, it was unpleasant and a bit scary.)

Now I'm going to have an MRI of my hip joints to look at my arthritis, and I see my rheumy did list "with and without contrast" in his MRI instructions. It didn't specify which type of contrast but I'm assuming injected (I don't think there's an oral contrast that goes into the bones). I would rather not have the same injected contrast I had last time. Does anyone know what the likelihood is that it'll be the same contrast? I'm hoping it's something different as it'll be bones this time and was an organ last time, but I honestly have no idea. Any help is appreciated, thanks!
 

nogutsnoglory

Moderator
I can totally relate to your fear since I'm allergic to CT contrast and always petrified they will stick me in a machine.

I know last MRI I was given the brand of gadolinium but from what I understand all the contrast is gadolinium. If you are allergic to the substance it might not matter which brand or version they give you. They also inject glucagon when I have mri's to slow the bowels but this is probably not an issue for you with a hip MRI.

Can you call and find out which version you had a reaction to? Maybe it is as simple as switching to another version. Otherwise they may need to pre-medicate you with Benadryl and steroids to avoid a possible allergic reaction.

I believe last time the brand I got was Gadavast.

"The most common side effects reported during clinical testing of Gadavast included headache, nausea and so-called "hypersensitivity" reactions, the agency said." -Health Day
 

723crossroads

Banned
Location
USA
I've had several because I had kidney cancer and then had them for crohns and back problems. It was the same injection each time and you feel like hot for a few minutes and weird. So, yes I'm pretty sure it is the same.:( just tell them you had a bad reaction.
 
I've had gadolinium. The first time I had it I felt fine, the second time I felt hot and shaky and dizzy and weird for a few minutes then it passed. Best thing to do is ring the MRI dept and speak to them directly.
 

nogutsnoglory

Moderator
The heating sensation especially in your groin or throat is normal and should dissipate in a few moments. That isn't a reaction but the first time it happened I freaked out.
 

Cat-a-Tonic

Super Moderator
Thanks guys! I just called the MRI department (had to talk to 3 people before I was allowed to talk to a radiology tech, sheesh). The tech said there is only one kind of injected contrast, so they can't give me anything else. But she said there are a few things they can do to avoid what happened last time - as NGNG suggested, they can give me pre-meds to try to prevent a reaction. She also said that for a liver MRI, I'd likely have gotten more contrast than I will for the hip MRI - so I'll be getting less contrast this time around. She said with the liver MRI, I likely had a "power injector" which would have pushed the contrast into my system quickly, and with this MRI I can request that they push the medication much more slowly, and I can also request that they don't put me back into the machine until the contrast has been in my system for a few minutes, so if I do have a reaction at least I won't be panicking inside the machine like I was last time! She also said, sometimes people who had a reaction the first time around will not have a reaction the second time they get the contrast, so it's even possible I'll be fine this time around.

I'm glad I called. That all kind of relieved my fears somewhat. I'm glad there are things I can do to avoid having the experience I had last time! I'll update on how the MRI goes. :)
 
Top